Colorado, 2003

Heavy Rain in Colorado, September 6, 2003

September 6, 2003 · NWS GJT · 1 event in 1 county or zone

Heavy rainfall resulted in two rock slides which blocked the intersection of Highway 82 and Highway 133. The largest boulders that landed on the road were up to 3 feet in diameter.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Heavy rainfall resulted in two rock slides which blocked the intersection of Highway 82 and Highway 133. The largest boulders that landed on the road were up to 3 feet in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 6, 1:35 PM MST, 2 hours 55 minutes earlier.

Area forecast discussion, Sep 6, 1:35 PM MST, 2 hours 55 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
235 PM MDT SAT SEP 6 2003

SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
BACK EDGE OF NEGATIVE TILT TROUGH AXIS WORKING ITS WAY ACROSS UTAH
THIS AFTERNOON...PROVIDING ASCENT IN A MOIST AND UNSTABLE AIR MASS.
LEFT FRONT EXIT REGION OF 60 KNOT SPEED MAXIMA OVER NORTHERN ARIZONA
PLACES UPPER LEVEL DIVERGENCE OVER THE FOUR CORNERS AREA. THE
HEAVIEST SHOWERS HAVE OCCURRED OVER SOUTHWEST COLORADO...INCLUDING
THE MISSIONARY RIDGE BURN AREA...A FLASH FLOOD WARNING HAS BEEN
ISSUED FOR THIS AREA.  GIVEN ADDITIONAL CONVECTIVE ACTIVITY OVER
SOUTHEAST UTAH AND NORTHEAST ARIZONA MOVING TOWARD SOUTHWEST
COLORADO...FFW MAY NEED TO BE EXTENDED.  ELSEWHERE...SHOWERS AND
THUNDER INCREASING FOR ALL MOUNTAIN AREAS...SO LIKELY LOOKS
APPROPRIATE FOR THESE AREAS.  FREEZING LEVEL OF 14K FEET IS LOW
ENOUGH ALTITUDE FOR SMALL HAIL WITH THE STRONGEST STORMS...AND THE
BEST VIL VALUES OF 30 KG/M2 ON THE RADAR SCOPE SUPPORT THIS.

INCREASING ENERGY OVER THE NORTHEASTERN PACIFIC WILL PUSH ROCKY
MOUNTAIN TROUGH EASTWARD.  THIS BEGINS TO OCCUR ON SUNDAY WITH
INCREASING SUBSIDENCE AND DRY ADVECTION SEEPING INTO EASTERN UTAH BY
AFTERNOON.  WHILE PRECIPITABLE WATER WILL BE LOWER (EXPECTED TO BE
3/4 OF AN INCH SUNDAY VERSUS AN INCH TODAY)...IT WILL STILL BE HIGH
ENOUGH FOR SCATTERED SHOWERS AND THUNDER SUNDAY AFTERNOON.  HEAVY
SHOWERS WILL BE LESS NUMEROUS THAN FRIDAY LATE AFTERNOON...AND THIS
AFTERNOON.  BY SUNDAY EVENING...TROUGH AXIS WILL BE OVER EASTERN
COLORADO...THEREFORE CONVECTION WILL BE DECREASING RAPIDLY WITH
DRIER AIR SPREADING ACROSS ENTIRE FORECAST AREA.   FRISBIE

MONDAY THROUGH SATURDAY...
LARGE TROUGH SETS UP OVER THE WEST WITH PROGRESSIVE PACIFIC WAVES
MOVING ACROSS THE NORTH US. SOUTHERN END OF THESE WAVES WILL BE
DIFFICULT TO TIME WITH THE PROGRESSIVE WESTERLY FLOW. TEMPS AND
WEATHER WILL IN GENERAL BE NEAR NORMAL. CURRENT FORECAST REASONABLE
WITH WEAK DRYING AND SLIGHTLY MORE STABLE AIR BY END OF THE WEEK.
ADJUSTED HIGH TEMPS DOWN A LITTLE AND MASSAGED CLOUD COVER
OTHERWISE CURRENT FORECAST LOOKS ON TRACK. DJC/21

.GJT...NONE.
Hazardous weather outlook, Sep 6, 4:30 AM MST, 12 hours before
COZ001>014-017>023-UTZ022>025-027>029-071200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
530 AM MDT SAT SEP 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR OVER MUCH OF
EASTERN UTAH AND WESTERN COLORADO THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS TODAY AND TONIGHT WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAINFALL...GUSTY WINDS TO NEAR 40 MPH AND SMALL HAIL UP TO 1/2
INCH IN DIAMETER.

THE LOCALLY HEAVY RAINFALL OVER PORTIONS OF SOUTHWEST COLORADO MAY
CAUSE SUDDEN RISES OF NORMALLY DRY CREEKS...SMALL STREAMS AND
ARROYOS. MINOR STREET FLOODING...ALONG WITH MUD FLOWS AND ROCK
SLIDES ARE POSSIBLE...ESPECIALLY OVER THE SAN JUAN MOUNTAINS NEAR
TELLURIDE AND OVER THE MISSIONARY RIDGE BURN SITE NORTHEAST OF
DURANGO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

DRIER CONDITIONS TO SPREAD OVER THE AREA FROM WEST TO EAST ON
SUNDAY. THE DRIER CONDITIONS ARE EXPECTED TO PERSIST THROUGH
TUESDAY...WITH ANOTHER ROUND OF LATE DAY THUNDERSTORMS MOVING BACK
INTO THE REGION WEDNESDAY AND CONTINUING ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL
AND HEAVY RAIN AS SOON AS POSSIBLE.

NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Garfield

When
September 6, 4:30 PM MST to 4:35 PM MST
Where
Garfield County, 1 mi N of Carbondale
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
39.599, -107.904 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371959.